Alert archive / California / Red Flag Warnings in 2025
Red Flag Warning 8, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 1, 2025, 12:43 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Sep 2, 2025, 1:00 PM PDT. It was in force for 10 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 2025, 12:43 PM PDT (19:43 UTC)
- In effect from
- Sep 2, 2025, 1:00 PM PDT
- Expired
- Sep 2, 2025, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 1:12 PM PDT | TSTM WND GST 48 | 3 Ese Cold Springs Vall, NV | Mesonet station AV157 2 WNW Stead. |
| Sep 2, 5:30 PM PDT | TSTM WND GST 56 | 5 Ssw Westwood, CA | Mesonet station 569PG Dyer Mountain. |
| Sep 2, 5:30 PM PDT | TSTM WND GST 57 | 2 Nw Reno, NV | Mesonet station NV013 Northwest Reno. |
| Sep 2, 5:40 PM PDT | TSTM WND GST 45 | 9 Ssw Sutcliffe, NV | Mesonet station CW8738 Reno. |
| Sep 2, 5:40 PM PDT | TSTM WND GST 51 | 2 Sse Verdi, NV | Mesonet station NV052 South Verdi. |
| Sep 2, 5:46 PM PDT | TSTM WND GST 45 | 1 Nne Washoe City, NV | Mesonet station BCBNV 1.5 N Washoe City (NV DOT). |
| Sep 2, 5:50 PM PDT | TSTM WND GST 52 | 8 S Reno, NV | Mesonet station NV014 Arrowcreek. |
| Sep 2, 5:58 PM PDT | TSTM WND GST 55 | 3 Ssw Sparks, NV | ASOS station KRNO Reno. |
| Sep 2, 6:15 PM PDT | TSTM WND GST 45 | 2 Ssw Sun Valley, NV | Mesonet station REV01 2.3 SW Sun Valley (REVWFO). |
| Sep 2, 6:15 PM PDT | TSTM WND GST 53 | 8 Sw Nixon, NV | Mesonet station RGX Virginia Peak. |
| Sep 2, 6:20 PM PDT | TSTM WND GST 45 | 4 Ese Verdi, NV | Mesonet station NV011 West Reno. |
| Sep 2, 6:27 PM PDT | TSTM WND GST 46 | 1 Ssw Stead, NV | Mesonet station RRKNV 1.5 SW Stead (NV DOT). |
| Sep 2, 6:29 PM PDT | TSTM WND GST 46 | 1 Nne Washoe City, NV | Mesonet station RRONV Us-395 Sb Red Rock Off-Ramp Wwd. |
| Sep 2, 6:30 PM PDT | TSTM WND GST 46 | 5 E Sutcliffe, NV | Mesonet station AHON2 4.5 E Sutcliffe (REVWFO). |
| Sep 2, 6:40 PM PDT | TSTM WND GST 48 | 11 Nne Wendel, CA | Mesonet station BUFC1 Bull Flat. |
| Sep 2, 7:30 PM PDT | TSTM WND GST 47 | 8 Nne Cold Springs Vall, NV | Mesonet station GW4632 RENO. |
| Sep 2, 7:34 PM PDT | TSTM WND GST 45 | 2 S Cold Springs Valley, NV | Mesonet station CLDNV 1.9 S Cold Springs Valley (NV DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2891 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541 WWUS85 KREV 011943 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1243 PM PDT Mon Sep 1 2025 CAZ270-278-NVZ458-030600- /O.NEW.KREV.FW.W.0008.250902T2000Z-250903T0600Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 1243 PM PDT Mon Sep 1 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR SURPRISE VALLEY, EASTERN PARTS OF LASSEN COUNTRY AND PARTS OF NORTH WASHOE COUNTY The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 1 PM to 11 PM PDT Tuesday. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County, Fire Weather Zone 458 Northern Washoe County. * Thunderstorms...Thunderstorms developing in the afternoon and continuing into the evening. Some uncertainty with coverage, but storms will be fast moving and becoming more isolated further north, with potential to produce dry lightning. * Outflow Winds...Gusty and erratic outflow winds from showers and storms, even well away from rain cores. Gusts to around 45 mph possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
007 WWUS85 KREV 030555 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1055 PM PDT Tue Sep 2 2025 CAZ270-278-NVZ458-030700- /O.EXP.KREV.FW.W.0008.000000T0000Z-250903T0600Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 1055 PM PDT Tue Sep 2 2025 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SURPRISE VALLEY, EASTERN LASSEN COUNTRY AND PORTIONS OF NORTHERN WASHOE COUNTY... * Thunderstorm activity will continue to diminish but isolated lightning strikes will remain possible overnight. * The main threat for dry lightning has passed and the Red Flag Warning will be allowed to expire as scheduled. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 1, 1:34 AM PDT, 11 hours 9 minutes earlier. Its key messages:
- * Above average temperatures with dry conditions for Labor Day. * Areas of smoke and haze may locally impact visibility and air quality the next several days due to fires in the southern Sierra. * Thunderstorm chances return Tuesday through the end of the week.
Area forecast discussion, Sep 1, 1:34 AM PDT, 11 hours 9 minutes before
Area Forecast Discussion National Weather Service Reno NV 134 AM PDT Mon Sep 1 2025 .KEY MESSAGES... * Above average temperatures with dry conditions for Labor Day. * Areas of smoke and haze may locally impact visibility and air quality the next several days due to fires in the southern Sierra. * Thunderstorm chances return Tuesday through the end of the week. && .DISCUSSION... * A building ridge overhead will allow for above normal temperatures for Labor Day. Afternoon highs will end up around 5 degrees above average. There are minimal chances for showers or storms this afternoon in the eastern Sierra (< 10%). We're lacking significant moisture as well as any forcing mechanism. But a few Cu buildups are possible along the ridges. * High-resolution HRRR depicts haze areawide with higher chances for heavier surface smoke for Mono, Alpine, Mineral, and Lyon counties this morning due to the Garnet Fire. Smoke later this afternoon and Monday night will depend on how much smoke is produced today on the Garnet Fire. As a side note, the HRRR assumes a constant source of smoke which is not always the case. * Storm chances increase Tuesday through the end of the week, with the best chances for convection on Tuesday (more on that below). But first, Wednesday through next weekend looks to have 10-25% chance for showers and storms each afternoon. However, the model ensembles start to diverge by Wednesday onward in how much moisture remains over the area. For now, we'll keep current blended guidance given the uncertainty three plus days out. As for the end of the week into next week, there are hints by the ensembles for a Pacific low to impact the area, which would bring increasing winds. * As for Tuesday, we have a combination of increasing moisture from the south (PWATs >90th percentile) and a negatively tilted trough moving through central California. This setup is more of a concern for fire weather (see Fire Weather Section below); given the upper air support, dry lightning, and faster storm motions. But another thing to consider is that these storms maybe more of a hybrid variety because of the moisture in place. Storms will be capable of strong outflows, small hail, locally heavy rain, and dry lightning. -McKellar && .AVIATION... * Smoke filtering in from the Garnet Fire may bring periods of visibility reduction at terminal KMMH. Any other restrictions to visibility will be primarily slantwise due to haze aloft. Otherwise, VFR conditions will prevail with light winds. * Mostly dry conditions today across the region today. Storm chances increase Tuesday through the remainder of the week. * High density altitudes may become a problem in western NV today. -McKellar && .FIRE WEATHER... Warm and dry conditions along with generally poor overnight recoveries persist today. There is a very low chance less than 10% for showers and thunderstorms over Mono, Alpine and Mineral counties this afternoon. A wetter pattern returns on Tuesday, but with a twist. Another plume of monsoonal moisture slips into the region with PWs generally over 0.75 inches, which matches with the 90th percentile for this time of the year. However, an upper negatively tilted trough to our west moving onshore into northern California will enhance the speed of storms to the north. Surface-based instability aligns with a mid to upper level jet streak resulting in high confidence in the development of storms across the Sierra, NE CA and western NV. Also seen in the agreement of hi-res models. The main hazards will be dry lightning, small hail, gusty outflow winds greater than 45 mph and brief periods of moderate to heavy rain. The gusty outflow winds could exacerbate any new fire ignitions from lightning, especially over western NV, where there is a 20-40% of wind gusts exceeding 35 mph per NBM guidance. The potential for dry lightning remains for much of the week as we don't totally dry out, but the probabilities drop to 10-25%. However, this weekend we may have another upper trough, drier, but with potential for wind gusts exceeding 30 mph, especially for mountain areas, northwestern NV and northeast CA. -HC && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
Nearby
Red Flag Warnings in California, 2025Red Flag Warnings in Nevada, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.